Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Diarrhea due to the use of antibiotics - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Very Good Posted in: Medicines and Side Effects
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2408 Questions
User :   I am on zithromax for sinus infection. Took 2 500mg Sunday, 250mg Monday, 250 mg Tuesday. Tuesday night started having severe diarrhea. Today the diarrhea has been very mild, but I have been lightheaded on and off all day. I have been on zithromax before and it has caused mild diarrhea, but never this severe. I also feel a burning sensation in my stomach. I have discontinued use of the antibiotic and if my sinus infection returns I will go to doctor for a different antibiotic. My questions are as follows: Do you think this is caused by the antibiotic? What antibiotic is least likely to cause diarrhea? Can I take pepto bismouth for the stomach discomfort, or would it be better to let the diarrhea run its course?
User :   hello
Doctor :   yes
User :   did you get my questions?
Doctor :   the diarhea u had is due to the high dose of antibiotic on the first day
Doctor :   most antibiotics do have some side effect
Doctor :   but the quinolones have lesser ability to cause diarhea
Doctor :   zithromax causes diarhea, as it cinreases the bowel motility and hence reduces the gut transit time
User :   can i take pepto bismouth?
Doctor :   yes u can
Doctor :   if the diarhea is severe , u can take imodium as well
Doctor :   have u followed my advice ?
User :   i feel a burning sensation in my stomach. Is this also caused by the antibiotic?
Doctor :   yes
Doctor :   the burning sensation is due to gastritis caused by the antibiotic
User :   should that be treated with an antibiotic?
Doctor :   no
Doctor :   not needed
Doctor :   take prevacid instead
User :   as for the lightheadedness, can it be due to an increase in ssri zoloft?
Doctor :   this will reduce the symptoms
Doctor :   no the lightheadness would have been due to dehydration due to diarrhea
Doctor :   drink enough fluids and rehydrate yourself
User :   i am not going to take the 2 remaining days of the antibiotic. Is this unwise?
Doctor :   that is ok, if ur symptoms of sinus infection have subsided
Doctor :   have u followed my advice ?
User :   yes.
Doctor :   Do u have any other query ?
User :   no. thank you.
Doctor :   you are welcome
Question is related to
Diseases and Conditions
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor